Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Apr 8, 2017, 3:34 PM MDT for Davis County, Morgan County, Weber County, Utah. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2017, 3:34 PM MDT (21:34 UTC)
- Expired
- Apr 8, 2017, 4:00 PM MDT
- In force
- 26 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Davis County, UT, Morgan County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 47 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 3:42 PM MDT | HAIL 1 | South Weber, UT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
040 WUUS55 KSLC 082134 SVRSLC UTC011-029-057-082200- /O.NEW.KSLC.SV.W.0001.170408T2134Z-170408T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 334 PM MDT SAT APR 8 2017 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... Central Weber County in Utah... Northeastern Davis County in Utah... West central Morgan County in Utah... * Until 400 PM MDT * At 333 PM MDT, Doppler radar indicated a severe thunderstorm capable of producing quarter size hail and damaging winds in excess of 60 mph. This storm was located over Washington Terrace, or near Ogden, and moving northeast at 40 mph. * Locations impacted include... Ogden, Layton, Farmington, Morgan, Roy, Clearfield, Kaysville, Syracuse, Clinton, North Ogden, South Ogden, Washington Terrace, Riverdale, Hooper, South Weber, Marriott-Slaterville, Uintah, West Haven, West Point and Harrisville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection, move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. This is a supercell thunderstorm. Due to the rotating nature of these storms, they are capable of producing all types of severe weather including large hail, destructive straight line winds, and possibly tornadoes. Move quickly to a safe shelter, preferably into a basement, or an interior room such as a bathroom or closet. && LAT...LON 4097 11202 4117 11213 4138 11182 4106 11160 TIME...MOT...LOC 2133Z 240DEG 33KT 4116 11196 $$ MPS
2 follow-up statements
809 WWUS55 KSLC 082143 SVSSLC Severe Weather Statement National Weather Service Salt Lake City UT 343 PM MDT SAT APR 8 2017 UTC011-029-057-082200- /O.CON.KSLC.SV.W.0001.000000T0000Z-170408T2200Z/ Weber UT-Davis UT-Morgan UT- 343 PM MDT SAT APR 8 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR CENTRAL WEBER...NORTHEASTERN DAVIS AND WEST CENTRAL MORGAN COUNTIES... At 342 PM MDT, Doppler radar indicated a severe thunderstorm capable of producing quarter size hail and damaging winds in excess of 60 mph. This storm was located near South Ogden, or near Ogden, moving northeast at 40 mph. Locations impacted include... Ogden, Layton, Morgan, Roy, Kaysville, South Ogden, Washington Terrace, Riverdale, South Weber, Uintah, Fruit Heights, Huntsville, Mountain Green, Eden, Stoddard, Liberty, Peterson, Hill Air Force Base, Pineview Reservoir and East Layton. At 342 PM hail to the size of quarters was reported in South Weber. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. This storm is capable of producing a significant amount of hail. Hail may accumulate on area roads resulting in dangerous travel conditions. && LAT...LON 4102 11191 4119 11204 4138 11182 4106 11160 TIME...MOT...LOC 2142Z 240DEG 33KT 4120 11186 $$ MPS
597
WWUS55 KSLC 082156
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
356 PM MDT SAT APR 8 2017
UTC011-029-057-082206-
/O.EXP.KSLC.SV.W.0001.000000T0000Z-170408T2200Z/
Weber UT-Davis UT-Morgan UT-
356 PM MDT SAT APR 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WEBER...NORTHEASTERN
DAVIS AND WEST CENTRAL MORGAN COUNTIES WILL EXPIRE AT 400 PM MDT...
The storm which prompted the warning has weakened below severe limits
and exited the warned area. Therefore the warning will be allowed to
expire.
LAT...LON 4102 11191 4119 11204 4138 11182 4106 11160
TIME...MOT...LOC 2156Z 240DEG 33KT 4125 11173
$$
MPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 12:23 PM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, Apr 8, 12:23 PM MDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1223 PM MDT Sat Apr 8 2017
.SYNOPSIS...A cold upper level trough will advance east across
the Great Basin this weekend. A drier west to southwest flow is
expected for the first half of next week with a warming trend.
&&
.DISCUSSION...Precip with snow falling down to roughly 6000ft on
average remains focused along the remnant baroclinic zone roughly
from EVW to DPG in northern Utah, while numerous rain and high
elevation snow showers persist across SW Utah associated with an
ejecting short wave. Over the next few hours expecting both of
these areas to see a net downward trend in precip with partial
clearing across the western half of area as a mid level dry slot
punches NE across the area, this in advance of the next and more
potent cold front developing now over Nevada. Have trimmed PoPs
substantially across most western valleys through mid afternoon in
latest update, though maintained elevated PoPs along the
aforementioned baroclinic zone in the north.
The surface pressure trough from this first front has roughly
stalled with southern extent stretching across central UT at this
time. South of this trough a suitable S-N oriented MSLP gradient
coupled with H7 winds of 40-55kt continues to provide support for
strong and gusty SW winds across the southern tier. Have added the
Sevier/Sanpete Valleys to going Wind Advisory suite, as widespread
wind gusts into the upper 40s and possibly a bit higher remain a
potential into early evening.
Upstream the next Pacific trough continues to translate east
across NorCal with a strong cold core in place. Thermal packing
continues to strengthen along the leading edge baroclinic zone
over central Nevada at this hour, and a nice cold frontal
signature is taking form in both satellite/radar in the Battle
Mtn NV area. Have not made any changes to afternoon forecast as
this front should reach the ENV area by 2pm, and the Wasatch
Front by 4-5pm.
This front will be trending increasingly frontogenic as it
progresses east across the area this afternoon, with mid to late
afternoon timing aiding thermal packing. Expecting the potential
for semi- organized thunderstorms along this front (marginal
threat for severe winds/hail), with modest instability, strong low
level forcing, and jet support aloft driving deeper cores.
Additionally, cold advection in wake of its passage coupled with
high PI potential should be sufficient to lower snow levels to
lower valley locales across the northern half of the area by the
evening hours. Will address any need to expand Winter Weather
Advisories into the Wasatch Back and Southwest Wyoming for the
afternoon package. The ones in place remain on track.
The cold core of the upper trough will settle over northern Utah
tonight, with nice westward tilt of CAA with height as it does
so. Widespread and heavy at times snowfall will continue in the
northern mountains into early Sunday morning (especially those
favored by NW flow), prior to turning more showery towards dawn.
Valleys will likely see up to a few inches of wet snow on the
benches by Sunday morning, primarily on grassy surfaces.
Heights will begin to build from the south Sunday.
&&
.AVIATION...VFR conditions are expected to prevail into the early
afternoon at the SLC terminal with cigs near 7000 feet AGL.
Precipitation is expected to develop late this afternoon with the
passage of a cold front between 22Z and 00Z. Initial precipitation
type will be rain with a changeover to snow by 03Z. Low-end VFR to
high-end MVFR will prevail in rain with IFR conditions becoming
predominant in snow. Little snow accumulation is anticipated.
Southeast winds are expected through much of the afternoon, shifting
to the northwest with the passage of the cold front.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 8 PM MDT this evening for UTZ013>016-019>021.
Winter Weather Advisory until 9 AM MDT Sunday for UTZ008-009.
Winter Weather Advisory until 9 AM MDT Sunday for UTZ007.
WY...None.
&&
Merrill/Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Apr 8, 6:09 AM MDT, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 609 AM MDT Sat Apr 8 2017 UTZ001>016-019>021-517-518-WYZ021-091215- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 609 AM MDT Sat Apr 8 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Strong south winds ahead of a cold front will continue across mainly the southern half of the outlook area into this evening. Rain with snow above about 6500 to 7500 feet will increase across the northern and central outlook area through the morning before turning showery around midday. The snow will impact travel on any roadways above about 7000 feet this morning. Winds will increase across the northwest deserts late today as another round of rain and snow moves into the outlook area. This new round of precipitation will spread across much of the northern and central outlook area this evening with snow levels falling to the valley floors. Winter driving conditions will impact travel tonight on all northern and central routes above about 6000 feet. Valley routes should stay mostly just wet with some minor slushy accumulation possible. Some of the rivers and streams across northern Utah are expected to run high due to the combination of recent warm temperatures and expected rainfall. Minor flooding will be possible along the headwaters of both the Little Bear River and South Fork of the Ogden River this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snow showers across the northern and central mountains and the western valleys will taper off Sunday morning. Local winter driving conditions could still impact travel early Sunday with conditions improving by midday. Gusty south winds could develop across the western outlook area again late in the week ahead of the next spring storm. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Apr 8, 3:20 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 320 PM MDT SAT APR 8 2017 UTZ002-007-082145- Wasatch Mountains I-80 North UT-Northern Wasatch Front UT- 320 PM MDT SAT APR 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WEBER AND NORTHEASTERN DAVIS COUNTIES UNTIL 345 PM MDT... At 320 PM MDT, National Weather Service doppler radar indicated a strong thunderstorm OVER Syracuse, or 8 miles west of Layton...moving northeast at 40 mph. penny size hail and winds in excess of 40 mph will be possible. Locations impacted include... Ogden, Layton, Roy, Clearfield, Kaysville, Syracuse, Clinton, North Ogden, South Ogden, Washington Terrace, Riverdale, Hooper, South Weber, Marriott-Slaterville, Uintah, West Haven, West Point, Farr West, Harrisville and Sunset. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. This storm is capable of producing a significant amount of hail. Hail may accumulate on area roads resulting in dangerous travel conditions. && LAT...LON 4098 11212 4111 11221 4133 11195 4106 11189 TIME...MOT...LOC 2120Z 237DEG 35KT 4111 11210 MPS
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 4:00 AM MDT | Wind Advisory | SLC | 18 hr | |
| Apr 8, 3:20 PM MDT | Special Weather Statement | SLC | Davis | 25 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.